- Commonly used Drugs
- Your Feedback
- Become a reviewer
- More student books
- Student Apps
- Join an e-mail list
A poisonous gas is released in the London underground. Passengers are brought to the surface by emergency workers in protective clothing. The surviving passengers are sweating, have pinpoint pupils, bradycardia, difficulty in breathing, and are salivating copiously. Some start to have convulsions.
(a) What type of agent was released?
An organophosphorus anticholinesterase, e.g. sarin.
(b) What is the mechanism of the poisoning?
These agents are absorbed through the bronchi and skin, therefore contaminated clothing should be removed and the skin washed. Organophosphorus anticholinesterases inhibit cholinesterases irreversibly and cause acetylcholine (ACh) to accumulate in cholinergic synapses. The resulting stimulation of the parasympathetic nervous system causes most of the symptoms of the victims. Nicotinic effects may also occur, e.g. muscle fasciculation, flaccid paralysis (due to depolarizing neuromuscular block, cf. succinylcholine, Chapter 6). Organophosphorus anticholinesterases readily pass the blood–brain barrier and may cause central effects, e.g. convulsions.
(c) What should be done?
Atropine is given by intravenous or intramuscular injection every 5–10 min to control the muscarinic effects. The dose depends on the severity of the poisoning and is increased until the pupils dilate, the skin becomes flushed, and tachycardia develops.
Pralidoxime. Organophosphorus anticholinesterases inactivate the enzyme by phosphorylating the serine hydroxyl group. Little or no hydrolysis of the phosphorylated enzyme occurs and the agents are essentially irreversible. Pralidoxime reactivates the enzyme because it has an oxime group that preferentially bonds with the organophosphorus anticholinesterase.
Diazepam may be necessary to control convulsions.